BigClassActions.com

Blind Desire

- by

New York, NYHere's a charming thought next time you're in the mood for romance: that little blue pill you took to enhance your performance might just make you blind. Yup, turns out that mother was right after all: some forms of sex do put you at risk of losing your vision—at least, if you've been popping Viagra or other impotence drugs.

Pfizer, largest drugmaker in the world, makes Viagra. Based in New York, Pfizer enjoyed revenues of $48.4 billion last year. The company introduced Viagra in 1998. The drug—which increases blood flow to the penis, thus improving erections—proved an instant hit.

Only one small problem: in a handful of cases, Viagra (and other impotence drugs such as Cialis and Levitra) can cause sudden blindness. The official term for this syndrome is "non-arteritic anterior ischemic optic neuropathy (NAION)". NAION happens when blood flow to the optic nerve is blocked.

According to www.bloomberg.com, Pfizer received 23 reports of sudden blindness in users of Viagra, between 1998 and 2005. In response, Pfizer reviewed 103 clinical trials involving 13,000 patients taking Viagra. The company claimed their investigation turned up no reports of NAION among patients involved in clinical trials.

Pfizer pointed out that their drug wasn't the only culprit in NAION cases. The syndrome tends to occur in older people—the exact demographic for Viagra—as well as diabetics and folks with high-blood pressure.

Nonetheless, the U.S. Food and Drug Administration issued an alert about Viagra in July 2005.

"A small number of men have lost eyesight in one eye some time after taking Viagra, Cialis or Levitra," read the FDA alert. "We do not know at this time if Viagra, Cialis or Levitra causes NAION."

The website www.viagra.com (which is run by Pfizer) acknowledges the drug's drawbacks.

"The most common side effects of Viagra are headache, facial flushing and upset stomach. Less commonly, bluish vision, blurred vision or sensitivity to light may briefly occur," reads a warning on viagra.com. "In rare instances, men taking PDE5 inhibitors (oral erectile dysfunction medicines, including Viagra) reported a sudden decrease or loss of vision."

Reviews of Viagra at www.askapatient.com (a website where consumers are encouraged to rate and comment on the effect of various pharmaceuticals) are mostly positive. As of June 15, 2007, some 106 ratings had been recorded for Viagra. The average score was 4.0 (with 1.0 being "dissatisfied" and 5.0 being "very satisfied").

While the reviews are generally upbeat, there are scattered complaints about the drug's impact on vision.

"I took Viagra about four times at 50 mg each. Spread out over a few months. Used it recently and now I notice that one of my eyes is constantly blurred when looking at lights or at night," wrote a 35-year-old male in late 2006, who took the drug for five days and rated it a 1.0.

"Heart beat irregular, headache, facial flushing, dizziness. Lights hurt my eyes! Worst extremely fast side-effect ever!" wrote another aggrieved customer, a 50 year-old man who tried Viagra once and posted his opinion in October 2006.

The millions of men who take Viagra are now faced with a tough decision: to keep using the drug and risk blindness, or to stop and risk impotence. The choice comes down to sex or sight—a tough proposition for men looking to liven up their love life.

Viagra Legal Help

If you or a loved one have suffered blurred vision or blindness after taking Viagra, please contact a lawyer involved in a possible [Viagra Lawsuit] who will review your case at no cost or obligation.

Add Your Comment on This Story

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.

*Your Comment:
Request Legal Help